Researchers at the FDA say that the reason for the spike is that more people are taking drugs, and for longer times, which increases the potential for bad reactions.
During the period of 2000-2009, the FDA received 2.2 million entries to its Adverse Event Reporting System (AERS). Among reports that included information about what happened to the patient, more than 40% were hospitalized and 15% died.
Were there any drugs that were most often tied to negative reactions? The answer is yes: a new class of drugs known as “recombinant DNA products,” which are used as treatment for autoimmune diseases such as rheumatoid arthritis and Crohn’s disease, showed up most often on the AERS. The FDA researchers say that, by acting on the immune system, these drugs leave people at greater risk of infections.
Other drugs that topped the list were a diabetes treatment (“Byetta”), one for osteoporosis (“Forteo”), and a birth-control patch (“Ortho Evra”).
Negative reactions can occur from pretty much any drug, and patients need to take steps to protect themselves. Drugs are sometimes made from powerful chemicals. When you’re putting something in your body, you should know what it is and how it is likely to affect you. Get your doctor’s advice about prescription side effects. Tell your doctor about all the medications you are taking and try to stick to just one pharmacy. That way someone can keep track of everything and be aware of possible interactions.
If you keep adding drugs to your daily routine, talk to your doctor about whether you can cut back on others, so that you are only taking the minimum necessary amount. Read all the material that comes with medicines, and tell someone immediately if you start to feel unwell. If something doesn’t feel right, talk to your doctor and talk to your pharmacist. Remember that healing foods can and should play a big role in keeping you healthy and can minimize the number of prescription drugs you need to take. Do not, however, ever stop taking a prescribed medication or modify your dose without talking to your doctor first.